Alert archive / Texas / Beach Hazards Statements in 2020

Beach Hazards Statement 2, NWS Houston/Galveston, TX

February 3, 2020Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Feb 3, 2020, 9:36 AM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2020, 9:36 AM CST (15:36 UTC)
Expired
Feb 4, 2020, 3:00 PM CST
In force
29 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WHUS44 KHGX 031536
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
936 AM CST Mon Feb 3 2020

TXZ436>438-032345-
/O.NEW.KHGX.BH.S.0002.200203T1536Z-200204T0300Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
936 AM CST Mon Feb 3 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Elevated surf and a high risk of rip currents.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Expect hazardous swimming conditions.

* ADDITIONAL DETAILS...Strong onshore flow has resulted in 
  elevated surf and increased threat of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
3 follow-up statements
812 
WHUS44 KHGX 032138
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
338 PM CST Mon Feb 3 2020

TXZ436>438-040300-
/O.CON.KHGX.BH.S.0002.000000T0000Z-200204T0300Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
338 PM CST Mon Feb 3 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Elevated surf and a high risk of rip currents.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Expect hazardous swimming conditions.

* ADDITIONAL DETAILS...Strong onshore flow has resulted in 
  elevated surf and increased threat of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
870 
WHUS44 KHGX 040108
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
708 PM CST Mon Feb 3 2020

TXZ436>438-042100-
/O.EXT.KHGX.BH.S.0002.000000T0000Z-200204T2100Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
708 PM CST Mon Feb 3 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY AFTERNOON...

* WHAT...Elevated surf and a high risk of rip currents.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Through Tuesday afternoon.

* IMPACTS...Expect hazardous swimming conditions.

* ADDITIONAL DETAILS...Strong onshore flow has resulted in 
  elevated surf and increased threat of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions. If
swimming, do so near a lifeguard. If caught in a rip current, relax 
and float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
701 
WHUS44 KHGX 040920
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
320 AM CST Tue Feb 4 2020

TXZ436>438-041730-
/O.CON.KHGX.BH.S.0002.000000T0000Z-200204T2100Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
320 AM CST Tue Feb 4 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Elevated and rough surf and a high risk of rip currents.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Through Tuesday afternoon.

* IMPACTS...Expect hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Feb 3, 4:31 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 3, 4:31 AM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
431 AM CST Mon Feb 3 2020

.DISCUSSION...
Changeable weather pattern on tap this week with big swings in
temperatures...periodic rain chances and even the possibility of
winter precip within a brief window late Wednesday night for NW
counties. We'll outline these points below.

Reilly

.SHORT TERM [Today Through Tuesday]...
Southerly flow underway this morning and temperatures have
started creeping up where stronger southerly winds have been going
overnight...mainly the coastal counties and the western areas.
Speaking of winds have issued a Wind Advisory for the areas
generally west of a line from I-45 starting as of 15z. Winds of 15
to 25 mph with gusts near 30 mph. Even 35 mph gusts possible in a
narrow band from near Edna-Bay City to Navasota. Temperatures
even with all this mixing should climb into the mid to upper 70s.
Probably won't see the repeats of yesterday's 80 degree readings.
S/W moving across from the southwest today (after 10 am) should
bring an increasing chance for -RA/-SHRA/SHRA mainly starting from
near Edna shifting northeastward to Katy to Livingston northward
with the greatest rain chances in the northeastern counties this
afternoon. An isolated thunderstorm may be possible in the far
northeast but confidence is low enough that will keep it showers
for now. Strong winds diminish this evening but still remain above
5-10 mph. The impressive plume of Pacific moisture will
overspread the area combining with the low level moisture from the
Gulf to bring a warm and still breezy day Tuesday. Rain chances
continue as this plume of moisture remains over the area and
isolated thunderstorms look possible. SPC outlook places the
northeastern areas in a marginal risk for severe thunderstorms
though realizing the CAPE may be a challenge. Rainfall
accumulations should be less than 0.25" through Tuesday afternoon.
Temperatures again on Tuesday soar back up into the mid to upper
70s and wouldn't rule out near 80 temperatures in the
southwesternmost counties. Some sea fog/haze will be possible
Tuesday near the immediate coast. 45

.LONG TERM [Tuesday Night Through Monday]...
Forecast models depict cold front dropping from north to south
across the area Tuesday night. Some differences in timing between
the synoptic models...with NAM the quickest...ECMWF the slowest
and GFS in between. Timing of front will have major implications
on high temperature forecast for Wednesday among other things. For
this forecast package went with the GFS as a compromise between
the slower EC and some of the quicker runs...including the NAM.
This would bring the cold front to the coast around 12Z give or
take a few hours. Will then be drastically colder on Wednesday
with temps running 20 to 25 degrees colder than the day
before...and with a brisk north wind and an occasional cold light
rain making it feel even colder.

Wednesday night...there may be a break in the precipitation Wed
evneing. A fairly high amplitude upper trough swings across the
area bringing perhaps another batch of precipitation. By late at
night models soundings from GFS and to some extent ECMWF suggest
temperature and humidity profile may support some sleet and snow
mixing in NW counties. GFS seems to the the coldest solution.
Although in general trend will be for drier air to filter in...GFS
sounding does show a fairly deep saturated layer above 700
mb...and through the -10C to -15C layer...perhaps enough to grow
some ice crystals...snow flakes which may seed lower layers.
Botton line...have kept mention of sleet for that 06Z to 12Z
Thursday period for NW counties but added mention of snow to the
mix as well. Based on soundings and surface temperatures think
freezing rain is less likely than rain...sleet and snow so have
taken that out of the forecast for those areas.

Thursday though Monday...
Should be generally precipitation free...Thursday through Saturday
except for perhaps a few lingering showers far eastern counties
Thursday morning. Flow becomes onshore Saturday and increases
Sunday. With increasing flow off the Gulf...will see rain chances
return on Sunday and increase on Monday.

Reilly

&&

.MARINE...
Small craft advisory conditions developing this morning across the
Gulf waters and expanding up into Matagorda Bay beneath the LLJ.
Winds of 15 to 25 knots should be commonplace. Concerned that
tonight winds near gale will be possible in the southwestern waters
as strong mixing takes place. Will need to monitor this area for
possible upgrade to gale. With all this wind seas should be steadily
building and 6-9 feet should be common today through Tuesday...if
these much stronger winds do develop tonight seas of 10-11 feet may
develop in the southwest waters. These strong winds should limit sea
fog development until possibly Tuesday over the colder shelf waters
mainly near Galveston/Bolivar. Winds relax slightly prior to the
cold front's arrival Wednesday morning but then ramp back up with
strong CAA over the warm waters will likely see an abrupt jump in
the wave heights with chaotic seas develop given the long southerly
fetch of swells that will be hammering up into the coast. On that
note...elevated tide levels of around .3-.7' feet should continue to
climb and will be watching for these longer period swells to arrive
Tuesday morning. Window for strong to very strong rip currents and
beach flooding will be Tuesday morning through at least the
afternoon hours. SCA conditions post frontal passage and probably a
line of showers and thunderstorms with the front as it moves
offshore Wednesday morning. Winds relax quickly Thursday night and
turn around to the west and southwest by Friday noon.

45

&&

.AVIATION...
Minor changes to the current package with VFR conditions becoming
gusty around 15z. Borderline with LLWS in the west this morning.
MVFR ceilings developing this afternoon probably near the coast
first then expanding inland...CLL may hold til late afternoon before
dropping. Showers developing and traversing through the area this
afternoon from southwest to northeast. Overnight tonight elevated
southerly winds and MVFR ceilings lowering along with showers. LLWS
will probably be an issue for the LBX/GLS terminals Tuesday between
03-12z. Tuesday should remain MVFR.
45

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  73  62  75  43  48 /  40  30  20  50  60
Houston (IAH)          72  64  77  56  59 /  30  30  30  40  80
Galveston (GLS)        68  64  72  61  63 /  20  20  20  30  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 9 AM CST this morning
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Matagorda
     Bay...Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

DISCUSSION...Reilly
SHORT TERM...45
LONG TERM...Reilly
AVIATION...45
MARINE...45

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 4:00 AM CSTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 10 more14 hr
Feb 3, 4:10 AM CSTSmall Craft AdvisoryHGX35 hr

Nearby

Beach Hazards Statements in Texas, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.